Alert archive / South Dakota / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 183, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Aug 26, 2017, 7:00 PM CDT for Jones County, South Dakota. It was in force for 17 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 26, 2017, 7:00 PM CDT (00:00 UTC)
- Expired
- Aug 26, 2017, 7:17 PM CDT
- In force
- 17 min
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Jones County, SD
The radar
The Rapid City radar (KUDX), 168 km from the middle of the area, began a volume at 00:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 26, 3:04 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Rapid City, SD (KRAP), launched 00:00Z, 0.0 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 184 J/kg
- Mixed-layer CIN
- -182 J/kg
- Mixed-layer LCL
- 2420 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- -27 m²/s²
- 0-3 km storm-relative helicity
- 40 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
473
WUUS53 KABR 270000
SVRABR
SDC075-270045-
/O.NEW.KABR.SV.W.0183.170827T0000Z-170827T0045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Aberdeen SD
700 PM CDT SAT AUG 26 2017
The National Weather Service in Aberdeen has issued a
* Severe Thunderstorm Warning for...
Southwestern Jones County in central South Dakota...
* Until 745 PM CDT
* At 659 PM CDT, a severe thunderstorm was located over Okaton, or 8
miles west of Murdo, moving southeast at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Okaton, Westover and Intersection of Highway 83 and White River.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4374 10075 4372 10079 4376 10081 4376 10084
4379 10086 4378 10088 4379 10088 4383 10094
4381 10095 4388 10098 4395 10086 4377 10059
4374 10062 4375 10065 4371 10068 4372 10070
4371 10073
TIME...MOT...LOC 2359Z 319DEG 24KT 4387 10088
HAIL...1.00IN
WIND...60MPH
$$
Serr2 follow-up statements
502
WWUS53 KABR 270009
SVSABR
Severe Weather Statement
National Weather Service Aberdeen SD
709 PM CDT SAT AUG 26 2017
SDC075-270045-
/O.CON.KABR.SV.W.0183.000000T0000Z-170827T0045Z/
Jones SD-
709 PM CDT SAT AUG 26 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR SOUTHWESTERN JONES COUNTY...
At 709 PM CDT, a severe thunderstorm was located near Okaton, or near
Murdo, moving southeast at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Westover and Intersection of Highway 83 and White River.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4382 10093 4390 10082 4383 10068 4377 10059
4374 10062 4375 10065 4371 10068 4372 10070
4371 10073 4374 10075 4372 10079 4376 10081
4376 10084 4379 10086 4378 10088 4379 10088
TIME...MOT...LOC 0009Z 310DEG 22KT 4383 10081
HAIL...1.00IN
WIND...60MPH
$$
Serr002
WWUS53 KABR 270017
SVSABR
Severe Weather Statement
National Weather Service Aberdeen SD
717 PM CDT SAT AUG 26 2017
SDC075-270027-
/O.CAN.KABR.SV.W.0183.000000T0000Z-170827T0045Z/
Jones SD-
717 PM CDT SAT AUG 26 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN JONES COUNTY IS
CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled. However heavy rain is
still possible with this thunderstorm.
A severe thunderstorm watch remains in effect until 1100 PM CDT for
central South Dakota.
LAT...LON 4382 10093 4390 10082 4383 10068 4377 10059
4374 10062 4375 10065 4371 10068 4372 10070
4371 10073 4374 10075 4372 10079 4376 10081
4376 10084 4379 10086 4378 10088 4379 10088
TIME...MOT...LOC 0016Z 319DEG 24KT 4379 10076
$$
SerrWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 26, 2:06 PM CDT, 4 hours 54 minutes earlier.
Area forecast discussion, Aug 26, 2:06 PM CDT, 4 hours 54 minutes before
Area Forecast Discussion National Weather Service Aberdeen SD 206 PM CDT Sat Aug 26 2017 .SHORT TERM...(This Evening through Sunday Afternoon) Issued at 206 PM CDT Sat Aug 26 2017 This system that brought thunderstorms to the area yesterday is moving over Minnesota but still wrapping some moisture south across northeast SD and west-central Minnesota. This provided a mostly cloudy and cooler day to areas along and east of the Coteau. Farther west, drier air has been working east and into the area, allowing the strato-cu field from the fog/stratus this morning to slowly dissipate along and west of the James River. Temperatures in this area have warmed into the upper 70s and lower 80s. The main focus of the short term is the shortwave currently located in the western Dakotas that will continue to drop to the east-southeast across the region through this evening. Mid level moisture and steep lapse rates associated with this wave has led to returns on radar over MT/ND and NW SD through the day today. As heating continues over the next couple hours, expect storms to develop/intensify over NW SD and begin to move to the southeast towards the area. ML CAPE values have already risen above 1000 J/kg over western SD and expect that to grow towards 1500 J/kg as heating continues. With the steep mid level lapse rates, NCAPE values are expected to exceed 0.2 late this afternoon (large hail is possible). With effective shear values around 35-40kts, expect some of the initial storms to the WNW of the CWA to be supercells and bring a large hail (to 2") and damaging wind threat (although DCAPE values aren't overly impressive) as they approach the CWA. Storm motions are generally to the southeast, but any supercells could follow more of a SSE track. In addition, CAMs indicate the storms evolving into more of a multicell line as they drop southeast through the evening. Thus, with the movement of the shortwave and storms, expect the best opportunity to be southwest of a line from Mobridge to Miller late this afternoon and evening. Highlighted the highest PoPs for Stanley/Hughes/Jones/Lyman and did add severe wording around that area. That matches up well with the 00Z SSEO/NCAR-Ens/NSSLWRF-Ens ideas of having the highest updraft helicity swaths just to the west of that region. Behind these storms, high pressure will build over the region for Sunday, as an upper low over eastern Minnesota and western Wisconsin begins to move southeast as a ridge builds from the west. The close proximity of the upper low will keep some moisture over the northeast SD and western MN, so do expect some diurnal CU development along and east of the Coteau. Highs tomorrow will be in the lower 80s along the Missouri River and in the 70s elsewhere. .LONG TERM...(Sunday Evening through Saturday) Issued at 206 PM CDT Sat Aug 26 2017 Pretty quite pattern in the long term. A healthy ridge builds over the western CONUS resulting in mainly dry conditions through the workweek. Temperatures are also expected to be right around normal, if anything perhaps trending just a few degrees warmer then normal. It's not until the end of the week that models show the ridge breaking down and energy sliding through northwest flow aloft, resulting in the return of precipitation chances. 850 MB temperatures rise into the upper teens to mid 20 on Friday, and as models gain consistency and consensus, will likely see a trend toward warmer temperatures during that period of the forecast. However, this may be quickly followed by a surge of cooler air late in the weekend/early next week. && .AVIATION...(For the 18Z TAFS through 18Z Sunday Afternoon) Issued at 1233 PM CDT Sat Aug 26 2017 Lingering moisture behind yesterday's system has led to MVFR ceilings lingering at KABR/KATY and expect that to continue for a couple more hours until drier air arrives. Focus then turns to the two western sites, as a disturbance drops southeast across western SD. Think the best opportunity for thunderstorms will come at KPIR, but confidence on exact timing is still low (will likely be between 23-04Z). At this point, think most of the storms will be southwest of KMBG but did include VCSH to account for some showers moving through there. Behind this wave, VFR conditions are expected as high pressure moves over the area. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. && SHORT TERM...SRF LONG TERM...Serr AVIATION...SRF
Hazardous weather outlook, Aug 26, 11:19 AM CDT, 7 hours 41 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Aberdeen SD 1119 AM CDT Sat Aug 26 2017 SDZ003-004-009-015-016-033>036-045-048-051-271630- Corson-Campbell-Walworth-Dewey-Potter-Stanley-Sully-Hughes-Hyde- Jones-Lyman-Buffalo- 1119 AM CDT Sat Aug 26 2017 /1019 AM MDT Sat Aug 26 2017/ This Hazardous Weather Outlook is for portions of central South Dakota and north central South Dakota. .DAY ONE...This Afternoon and Tonight Showers and thunderstorms are expected to develop in northwest South Dakota this afternoon and move southeast through the Missouri River Valley. A few severe storms are possible, with large hail and strong wind being the main threats. .DAYS TWO THROUGH SEVEN...Sunday through Friday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and into the evening. MNZ039-046-SDZ005>008-010-011-017>023-037-271630- Traverse-Big Stone-McPherson-Brown-Marshall-Roberts-Edmunds-Day- Faulk-Spink-Clark-Codington-Grant-Hamlin-Deuel-Hand- 1119 AM CDT Sat Aug 26 2017 This Hazardous Weather Outlook is for portions of west central Minnesota, central South Dakota, north central South Dakota, and northeast South Dakota. .DAY ONE...This Afternoon and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. SRF
In the hours before
Special weather statement, Aug 26, 6:41 PM CDT, 19 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
641 PM CDT SAT AUG 26 2017
SDZ045-270030-
Jones SD-
641 PM CDT SAT AUG 26 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN JONES COUNTY UNTIL
730 PM CDT...
At 641 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Okaton, or 14 miles west of Murdo, moving
southeast at 30 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Murdo and Okaton.
A severe thunderstorm watch remains in effect until 1100 PM CDT for
central South Dakota.
LAT...LON 4374 10075 4372 10079 4376 10081 4376 10084
4379 10086 4378 10088 4379 10088 4383 10093
4383 10094 4382 10095 4395 10107 4399 10106
4404 10097 4383 10058 4372 10074
TIME...MOT...LOC 2341Z 314DEG 25KT 4396 10099
SerrThe office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 26, 8:42 PM CDT | Severe Thunderstorm Warning | ABR | Jones | 48 min |
| Aug 26, 9:26 PM CDT | Special Weather Statement | ABR | Jones | 34 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.